Read PSM’s Fentanyl 101 to learn more about how fentanyl gets into fake medicines

According to The Seattle Times, Public Health – Seattle & King County announced that seven people suffered suspected fentanyl overdoses on January 17, 2019. First responders reported that some victims overdosed after injecting what they thought was heroin and others overdosed after ingesting crushed pills. Thankfully, none of the victims died.

In a public warning released in response to these overdoses, Dr. Jeff Duchin, Health Officer for King County, said, “Tragically, drug overdoses are not uncommon in our community. Yet, seven overdoses in a limited period could indicate a particularly strong and lethal batch of drugs that the users are not suspecting.”

In December, The Seattle Times reported that overdose deaths in Washington involved fentanyl 70 percent of the time in the first half of 2018. In the first six months of 2017, 48 people died from fentanyl-related overdoses, but for the same period in 2018, 81 people died. Data from Public Health – Seattle & King County showed that fentanyl deaths in just King County increased by 72 percent in 2018, from 33 deaths in 2017 to 57 deaths in the next year.

Health officials warned that it is impossible to see, smell or taste fentanyl when it has been mixed into illicit drugs or pressed into counterfeit pills. The amount of fentanyl can vary within the same batch so only prescription pills purchased from a licensed U.S. pharmacist should be considered safe.